Alert archive / Kentucky / Tornado Warnings in 2020
Tornado Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Mar 20, 2020, 3:53 PM EDT for Leslie County, Owsley County, Perry County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 3:53 PM EDT (19:53 UTC)
- Expired
- Mar 20, 2020, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Leslie County, KY, Owsley County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 33 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
086
WFUS53 KJKL 201953
TORJKL
KYC131-189-193-202030-
/O.NEW.KJKL.TO.W.0003.200320T1953Z-200320T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
353 PM EDT Fri Mar 20 2020
The National Weather Service in JACKSON KY has issued a
* Tornado Warning for...
Southeastern Owsley County in southeastern Kentucky...
Northwestern Leslie County in southeastern Kentucky...
Northwestern Perry County in southeastern Kentucky...
* Until 430 PM EDT.
* At 352 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Saul, or 11 miles northwest of Hyden, moving east
at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Buckhorn Lake S.P. around 400 PM EDT.
Confluence around 405 PM EDT.
Mosley Bend around 410 PM EDT.
Hazard around 425 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3726 8351 3727 8356 3734 8356 3734 8354
3733 8353 3734 8351 3735 8341 3734 8340
3734 8338 3736 8336 3737 8320 3724 8320
3724 8351
TIME...MOT...LOC 1952Z 269DEG 26KT 3729 8351
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
GREIF2 follow-up statements
774
WWUS53 KJKL 202006
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
406 PM EDT Fri Mar 20 2020
KYC189-202015-
/O.CAN.KJKL.TO.W.0003.000000T0000Z-200320T2030Z/
Owsley KY-
406 PM EDT Fri Mar 20 2020
...THE TORNADO WARNING FOR SOUTHEASTERN OWSLEY COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3725 8344 3733 8344 3735 8320 3724 8320
3724 8331
TIME...MOT...LOC 2005Z 271DEG 23KT 3729 8341
$$
KYC131-193-202030-
/O.CON.KJKL.TO.W.0003.000000T0000Z-200320T2030Z/
Leslie KY-Perry KY-
406 PM EDT Fri Mar 20 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR NORTH
CENTRAL LESLIE AND NORTHWESTERN PERRY COUNTIES...
At 405 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Confluence, or 8 miles north of Hyden, moving east
at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Mosley Bend around 410 PM EDT.
Krypton around 415 PM EDT.
Hazard around 430 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3725 8344 3733 8344 3735 8320 3724 8320
3724 8331
TIME...MOT...LOC 2005Z 271DEG 23KT 3729 8341
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
GREIF354
WWUS53 KJKL 202024
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
424 PM EDT Fri Mar 20 2020
KYC131-193-202034-
/O.EXP.KJKL.TO.W.0003.000000T0000Z-200320T2030Z/
Leslie KY-Perry KY-
424 PM EDT Fri Mar 20 2020
...THE TORNADO WARNING FOR NORTH CENTRAL LESLIE AND NORTHWESTERN
PERRY COUNTIES WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.
LAT...LON 3725 8344 3733 8344 3735 8320 3724 8320
3724 8331
TIME...MOT...LOC 2024Z 269DEG 26KT 3729 8327
$$
GREIFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Mar 20, 3:20 PM EDT, 33 minutes earlier.
Area forecast discussion, Mar 20, 3:20 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 320 PM EDT Fri Mar 20 2020 .UPDATE... Issued at 140 PM EDT FRI MAR 20 2020 Did a quick update to fine tune the PoPs and Wx through the rest of the afternoon and into the evening per the latest radar trends and CAMs guidance. Also beefed up the potential for thunder with the convection this afternoon per those trends. Additionally, the T/Td grids were updated per the latest obs and trends. These updated grids have been sent to the NDFD and web servers. An updated group of zones was also sent earlier capturing these changes. UPDATE Issued at 1035 AM EDT FRI MAR 20 2020 14z sfc analysis shows a pre-frontal trough dropping through eastern Kentucky ahead of a steadily approaching cold front inbound from the northwest. This trough is taking a couple of bands of showers and potential thunderstorms off to the east of the area but not before they left behind a healthy amount of rainfall across at the western portion of the Cumberland Valley where a couple of flood advisories were in effect earlier this morning. Now the main question becomes what convection can redevelop ahead of the actual cold front later this afternoon. SPC maintains a marginal risk for severe storms with a primary threat of damaging wind gusts across our northern counties due to a strong low level jet passing over the region but limited by marginal instability anticipated for this afternoon. Will continue to monitor this situation for potential adjustments to the forecast. Otherwise, under mostly cloudy skies temperatures are fairly uniform across the area - in the low to mid 60s while dewpoints are holding in the low 60s most places. Winds are running from the southwest at 10 to 15 mph with some gusts to 25 mph. This will be the case through the bulk of the day as well with winds switching northwesterly after the front passes (northwest to southeast) late in the afternoon and evening. Have updated the forecast to adjust the PoPs and Wx grids through the rest of the day and also to add in the latest obs and trends for the T/Td grids. These updated grids have been sent to the NDFD and web servers. UPDATE Issued at 833 AM EDT FRI MAR 20 2020 Showers, with embedded thunderstorms, have spread east across the rest of the forecast area this morning. In general, these have weakened with time, as evident on the IR satellite, showing warming cloud tops. Still, have issued a few flood advisories early this morning, where some training has occurred in some locations. Still expecting a gradual diminishment from the northwest, as the low level jet eases across our area. Mainly freshened up the PoPs through noon, accounting for the latest radar trends. Updates have been sent. && .SHORT TERM...(Today through Saturday) Issued at 457 AM EDT FRI MAR 20 2020 The latest surface map features low pressure centered across the northeast portion of Lake Huron. A cold front is aligned to the southwest through the western Ohio Valley, and then down through the southern Plains. High pressure is centered upstream of this system, currently located across southern Saskatchewan, with surface ridging extending southward into the northern Plains. Aloft, troughing is found west of the Mississippi, with ridging seen across the southeastern CONUS. This is allowing for deeper southwest flow across the majority of the Mississippi Valley, with a broad stronger low level jet noted at 850 mb. Organized convection is seen from the Ohio Valley down across the Tennessee Valley. Weaker shower activity has been occurring downstream across eastern Kentucky; however, all of the upstream activity is gradually pulling closer to the area with time. Temperatures currently range from the upper 50s in a few stubborn valleys in the east, to the balmy upper 60s and lower 70s for most other locations. Widespread showers and some thunderstorms will move east across our area through this morning, as the core of the low level jet nudges east and northeast with time. Instability will be on the weaker-side across our area; however, given the strong low level wind profile, any embedded linear structures could contain some strong wind gusts. Locally heavy rainfall will also be a concern, with the potential for some training cells, despite the ample individual cell motions. Once the first round of convection moves through this morning, a secondary round will fire up ahead of the approaching cold front this afternoon. There are varying amounts of instability shown by the models, with the NAM the more robust, with 1000-1500 J/kg of MU CAPE predicted. Most of this instability hinges on a pretty dry 850-700 mb layer shown in the afternoon; however, the RAP and GFS are not supportive of this dry of a layer. Also, the core of the low level jet will have exited, and only modest upper level support be in place. As such, the second round of showers and isolated storms should bring more of a locally heavy rainfall potential, especially across our southeast, where the front will slow its progression by late this afternoon into early this evening. Highs today will be tricky, given the very mild start for most locations. In general, expect low to mid 70s. Showers and isolated storms will gradually diminish from northwest to southeast across the area tonight. It will be noticeably cooler, with lows ranging from the low to mid 30s across the Bluegrass, to the mid 40s across the southeast. A few showers may linger across the far southeast into early Saturday, before ending by the mid-morning hours. Clouds should hold in well across the area, with the north northeast low level flow in place. As such, used a slightly modified blended RAW guidance for the highs, generally mid 40s for the north, and lower 50s bordering Tennessee. .LONG TERM...(Sunday through Friday) Issued at 320 PM EDT FRI MAR 20 2020 The period will begin with a weak shortwave ridging across the Ohio Valley and surface high off to the east will provide return flow to the region. This will lead to dry weather most of the day, but we will see a upper level wave progress toward to Ohio Valley through the day. This feature will bring another round of rain showers to eastern Kentucky Mainly Sunday evening and night and then exit the region through the day Monday. Then high pressure will settle southeast in the wake of this system and provide another break in the weather. Then yet another upper level wave moves out of the Central Plains into the Midwest Tuesday. This will bring another round of of showers and thunderstorms to much of eastern Kentucky late Tuesday afternoon into Tuesday night first along a warm front then with the cold front. This as an surface low develops across the Central Plains and pushes across the Ohio Valley Tuesday night. Then we will see yet another break Late Wednesday into Wednesday night before yet another storm system approaches to round out the period. There is some disagreement on if this cold front becomes more stationary along and near eastern Kentucky. For now will keep the mention of showers and perhaps a few thunderstorms. The temperatures will average near normal for the first half of the period, before leaning toward above normal by mid to late next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 205 PM EDT FRI MAR 20 2020 A couple of showers and potential thunderstorms are crossing far southern Kentucky early this afternoon, though some strong to severe storms are found just across the border in northeast Tennessee. All these cells are moving almost due east, though the trend - per CAMs - suggest that more showers and storms will develop later this afternoon and eventually affect most TAF sites. For now, will look for VFR conditions to give way to lowering cigs and vis in any showers/storms after 20z. Accordingly, VCTS was included with the prevailing SHRA forecast for most sites well into the evening. The arrival of a strong cold front brings an end to the thunder chances later tonight but also prevailing low MVFR and IFR cigs while the last of the showers taper off. SW winds of 10 to 15 kts with gusts of up to 25 kts this afternoon will turn NW and diminish behind the front tonight. Lighter winds can be expected by mid morning on Saturday along with gradually improving cigs. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...DJ AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Mar 20, 4:14 AM EDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 414 AM EDT Fri Mar 20 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 414 AM EDT Fri Mar 20 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible through early this evening. Some storms may contain strong winds gusts. Additionally, locally heavy rainfall will be possible where multiple storms pass repeatedly across the same areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Tuesday afternoon through Tuesday night, and again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/KAS
In the hours before
Special weather statement, Mar 20, 3:26 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
326 PM EDT Fri Mar 20 2020
KYZ112-114>117-202030-
Clay-Breathitt-Perry-Owsley-Leslie-
326 PM EDT Fri Mar 20 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OWSLEY...NORTHWESTERN
LESLIE...NORTHWESTERN PERRY...SOUTHWESTERN BREATHITT AND NORTHERN
CLAY COUNTIES...
At 325 PM EDT, a developing thunderstorm was located over
Chestnutburg, or 10 miles north of Manchester, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Buckhorn, Blake, Shoal, Southfork, Cowcreek, Treadway, Barcreek,
Beech, Chestnutburg, Shepherdtown, Saul, Sacker Gap, Morris Fork,
Valjean, Toulouse, Taff, Crockettsville, Oneida, Arnett and Conkling.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3728 8389 3731 8388 3733 8383 3733 8379
3734 8378 3737 8381 3740 8382 3749 8339
3723 8334 3720 8387
TIME...MOT...LOC 1925Z 260DEG 20KT 3730 8380
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 11:44 PM EDT | River Flood Advisory | JKL | Lee | 45 hr |
| Mar 19, 11:44 PM EDT | River Flood Advisory | JKL | Estill | 23 hr |
| Mar 20, 6:21 AM EDT | Areal Flood Advisory | JKL | Bath, Estill, Menifee, Montgomery, Powell | 114 min |
| Mar 20, 6:50 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle, Wayne | 115 min |
| Mar 20, 8:10 AM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Laurel, Lee, Owsley, Pulaski and 2 more | 110 min |
| Mar 20, 3:26 PM EDT | Special Weather Statement | JKL | Owsley | 64 min |
| Mar 20, 3:45 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 45 min |
| Mar 20, 4:23 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Perry | 22 min |
| Mar 20, 7:09 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Magoffin | 51 min |
| Mar 20, 7:30 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Jackson, Owsley, Perry | 33 min |
Nearby
Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.